Texas, 2011Tornadoes and Hail in Texas, April 30, 2011
April 30, 2011 · NWS SHV · 8 events in 4 counties and zones
A moderately unstable warm sector developed during the late afternoon and evening hours across Northeast Texas, Southeast Oklahoma and Southwest Arkansas on April 30th. A cold front was present across this region and storms began initiating along this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable warm sector developed during the late afternoon and evening hours across Northeast Texas, Southeast Oklahoma and Southwest Arkansas on April 30th. A cold front was present across this region and storms began initiating along this boundary. Shear was sufficient in the lower and mid levels of the atmosphere for a few of these storms to take on supercell characteristics. A few of these storms produced tornadoes, along with large hail and damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 5:10 PM CST, 56 minutes earlier.
Area forecast discussion, Apr 30, 5:10 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT SAT APR 30 2011
.UPDATE...
QUICK ZONE UPDATE JUST SENT TO INCLUDE TOR WATCH 257 FOR MUCH OF
NE TX/SW AR/EXTREME SE OK. SCT CONVECTION IS NOW BEGINNING TO FIRE
ALONG THE COLD FRONT ACROSS NCNTRL TX AND EXTREME SE OK...WHERE
LOW LEVEL CONVERGENCE HAS BEEN MAXIMIZED. THE AIR MASS IN THE WARM
SECTOR ACROSS NE TX REMAINS MODERATELY UNSTABLE...WITH LOW LEVEL
WINDS BACKING AND STRONGER FARTHER E INTO THE WARM SECTOR ALONG
AND S OF A WARM FRONT...ANALYZED FROM NRN MCCURTAIN COUNTY OK INTO
THE NRN SECTIONS OF SW AR. HOWEVER...LARGE SCALE FORCING REMAINS
ABSENT ATOP THESE BNDRYS...AND WILL HAVE TO BE DRIVEN BY LARGELY
THE INSTABILITY/SHEAR/CONVERGENCE ALONG THE BNDRYS. SHORT TERM
PROGS THOUGH DO NOT SHOW MUCH EWD MOVEMENT OF THE COLD FRONT THIS
EVENING...ALTHOUGH CONVECTION N OF THE WARM FRONT MAY HELP TO
REINFORCE THIS FRONT SWD IN TIME OVERNIGHT.
FOR NOW...NO CHANGES HAVE BEEN MADE TO THE GOING FORECAST. WILL
RE-EVALUATE LATER THIS EVENING.
15
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT SAT APR 30 2011/
DISCUSSION...
HEAVY RAIN EVENT CONTINUES TO EVOLVE THIS AFTERNOON...AS MOISTURE
CONTINUES TO ADVECT NORTHWARD ACROSS THE REGION. SURFACE COLD
FRONT CURRENTLY ACROSS EASTERN OKLAHOMA INTO NORTH TEXAS AND
CONTINUES TO MOVE SOUTHEAST TOWARD THE CWA. FRONT WILL LIKELY
STALL TONIGHT AS IT REACHES THE HIGHER ELEVATIONS OF SOUTHEAST OKLAHOMA.
THIS WILL CREATE A BOUNDARY FOR CONVECTION TO FORM AND MOVE NORTHEAST.
QFP HAS BEEN RAISED FOR TONIGHT...WITH HIGHEST AMOUNTS EXPECTED
FROM NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS. INSTABILITY ALREADY
QUITE HIGH JUST TO THE WEST OF THE CWA...AND AS THE FRONT MOVES
INTO THIS REGION...CONVECTION SHOULD BEGIN. CANNOT RULE OUT A FEW
SEVERE STORMS...BUT WITH THIS SYSTEM...HEAVY RAIN WILL LIKELY
CAUSE THE MOST PROBLEMS.
THE FRONT WILL BEGIN TO MOVE SLOWLY SOUTHEAST LATE ON SUNDAY AS
THE ASSOCIATED UPPER LOW BEGINS TO KICK OUT OF THE SOUTHERN
ROCKIES. THIS WILL HELP SHIFT THE PRECIPITATION FOCUS SOUTH AND BY
EARLY TUESDAY THE UPPER TROUGH CROSSES THE CWA AND BRINGS AND END
TO THE RAIN. MUCH COOLER TEMPERATURES EXPECTED TUESDAY AND
WEDNESDAY OF NEXT WEEK AS 1030 SURFCAE HIGH SETTLES OVER THE
MISSISSIPPI VALLEY. A WARMING TREND WILL SET IN BY THURSDAY WITH
INCREASING MOISTURE. NEXT SHORT WAVE LOOKS LIKE IT WILL CROSS THE
AREA FRIDAY NIGHT...SO WILL INCLUDE A CHANCE OF THUNDERSTORMS. /14/
AVIATION...
CONCERNING THE ARKLATEX...MVFR CIGS STILL AT KELD AND KMLU...BUT VFR
CIGS ELSEWHERE. SHORT WAVE OVERHEAD AND MOVING E JUST A FEW SHOWERS.
HOWEVER...THE MOIST SOUTHERLY FLOW POOLING AHEAD OF AN APPROACHING
COLD FRONT WILL REALLY BECOME ACTIVE THIS EVENING AND OVERNIGHT WITH
SCATTERED SHRA/TSRA EXPECTED TO DEVELOP. A FEW ISLTD TSTMS TO OUR SW
ATTM. THE FRONT STALLS BETWEEN I-30 AND I-20 BY 06Z WITH MORE TSTMS
DRIFTING SOUTHWARD OVERNIGHT. IFR CONDITIONS RESUME FOR MANY SITES
WITH INCREASING COVERAGE AND INTENSITY OF REGENERATIVE TSTMS. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 82 60 66 49 / 70 70 70 80 70
MLU 67 84 66 72 49 / 50 50 50 80 70
DEQ 60 70 51 58 42 / 90 90 80 80 50
TXK 65 77 54 61 47 / 90 90 80 80 70
ELD 67 81 59 66 46 / 90 90 70 80 70
TYR 69 79 53 64 45 / 70 70 70 70 70
GGG 69 83 55 64 47 / 60 60 70 80 70
LFK 72 84 63 75 49 / 30 30 50 50 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112.
&&
15/07Hazardous weather outlook, Apr 30, 11:14 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SAT APR 30 2011
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATER TODAY AND INCREASE IN AREAL
COVERAGE AND INTENSITY TONIGHT AS A COLD FRONT MOVES INTO THE
REGION. EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF ONE TO THREE
INCHES BY LATE TONIGHT. THIS RAIN WILL OCCUR OVER AREAS THAT HAD
RECENTLY RECEIVED HEAVY RAIN. EXPECT RAPID WATER RUNOFF AND
POSSIBLE FLASH FLOODING OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS. THE AREA OF CONCERN IS
MAINLY NORTH OF AN EL DORADO ARKANSAS TO PITTSBURG TEXAS LINE.
ALSO...SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...AND
DAMAGING WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AS A FRONT
MOVES ACROSS THE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTER NETWORKS MAY BE NEEDED LATER THIS
AFTERNOON THROUGH TONIGHT.
Event by event
4 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Wood
- When
- April 30, 6:06 PM CST to 6:09 PM CST
- Where
- Wood County, 2.05 mi WSW of Hainesville to 0.35 mi W of Hainesville
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.708, -95.402
The National Weather Service conducted a storm survey in Wood County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down to the west southwest of the community of Hainesville, Tx. Trees were snapped with a path width of 50 to 75 yards wide. The storm continued on an east northeast track crossing FM. 49 before lifting just to the west of Hainesville. Damage consisted mostly of trees snapped and/or uprooted along the track. Estimated wind speeds were 75-80 mph.
Tornado, Upshur
- When
- April 30, 7:26 PM CST to 7:30 PM CST
- Where
- Upshur County, 1.34 mi ENE of Thomas to 3.55 mi ENE of Thomas
- Rating
- EF0
- Path length
- 2.22 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.860, -95.050
The National Weather Service conducted a storm survey in northwest Upshur County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down to the east of Simpsonville, Tx. The storm continued on an east northeast track crossing Wolverine Road and lifted near FM 2454. Damage consisted mostly of trees snapped and/or uprooted especially along the end of the track where damage included Rear Flank Downdraft and Inflow damage. Estimated wind speeds were 75-80 mph.
Thunderstorm Wind, Morris
- When
- April 30, 8:10 PM CST to 8:12 PM CST
- Where
- Morris County, Lone Star to 3 mi E of Daingerfield
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.920, -94.700
The National Weather Service conducted a storm survey in the southern portion of Morris County, Tx. and determined that the damage was consistent with severe thunderstorm wind gusts near 80 mph. Damage was very sporadic and a tornado track could not be found. Damage consisted of nearly the entire roof of a local feed store removed along Holt Road north of Black Mountain Road. Other small trees were downed along Black Mountain Road just west of Hwy. 259. Minor shingle damage was also observed to a business just west of Hwy. 259.
Tornado, Cass
- When
- April 30, 8:24 PM CST to 8:32 PM CST
- Where
- Cass County, 2.57 mi WSW of Hughes Spgs to 0.52 mi NNW of Hughes Spgs
- Rating
- EF0
- Path length
- 2.61 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.986, -94.641
The National Weather Service conducted a storm survey in southwest Cass County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down on the southwest side of Hughes Springs where several trees were snapped near FM 250. The storm then continued on a northeast trajectory downing trees onto powerlines and removing shinges from a home along FM 2984. As the storm continued to move northeast, several trees were uprooted, some large in nature, with shingles removed from a business along the east side of town. The tornado lifted just after downing 6 large pecan trees near a resident on FM 2992.|One of the large limbs from the trees punctured the back of his roof and damaged a storage building nearby. Estimated wind speeds were 75-80 mph.
Hail, Cass
- When
- April 30, 8:25 PM CST
- Where
- Cass County, Hughes Spgs
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -94.600
Golf ball size hail was reported by local law enforcement in Hughes Springs, Texas.
Hail, Cass
- When
- April 30, 9:03 PM CST
- Where
- Cass County, 2.37 mi NNE of Red Hill
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.160, -94.310
Hail, Cass
- When
- April 30, 9:05 PM CST
- Where
- Cass County, 1.5 mi SSE of Antioch
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.160, -94.210
Quarter sized hail was reported at County Road 3214 and Highway 77 west.
Hail, Cass
- When
- April 30, 9:30 PM CST
- Where
- Cass County, 2.41 mi ESE of Antioch
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.170, -94.180
Quarter size hail was reported at the intersection of CR 3544 and FM. 96.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in North Dakota, April 30, 20111 death · 1 injured · $3.4 million · 52 kt wind · 33 events
- Debris Flow in California, April 30, 2011$250,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 30, 2011$47,000 · 1 in hail · 5 events
- High Wind in South Dakota, April 30, 2011$19,000 · 71 kt wind · 19 events
- Hail in Texas, April 30, 2011$21,000 · 1.75 in hail · 8 events
- High Wind in South Dakota, April 30, 201160 kt wind · 16 events
- Strong Wind in Washington, April 30, 2011$13,000 · 1 event
- High Wind in Montana, April 30, 201154 kt wind · 5 events
- High Wind in Wyoming, April 30, 201161 kt wind · 5 events
- High Wind in South Dakota, April 30, 201155 kt wind · 3 events
- Blizzard in Montana, April 30, 20112 events
- Winter Weather in Colorado, April 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293874, 293867, 293870, 293868, 293869, 293871, 293872, 293873.